Alabama, 2022

Damaging Winds in Alabama, July 8, 2022

July 8, 2022 · NWS MOB · 3 events in 1 county or zone

Strong thunderstorms developed during the afternoon and produced gusty winds that caused damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed during the afternoon and produced gusty winds that caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 8, 3:04 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 3:04 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
404 PM CDT Fri Jul 8 2022

.NEAR TERM UPDATE /Now Through Saturday/...Current temperatures are very
warm, especially inland. Surface observations are reporting lower
to mid 90s so far this afternoon. Areas closer to the coast are
in the upper 80s to around 90 degrees. Shower and storm coverage
has been fairly isolated so far today. Much of the activity has
been concentrated near the coast, but there have been some storms
that developed over our northern zones as well. These have
remained below severe limits, but a few of the storms near the
coast have had a history of producing gusty winds, frequent
lightning, and heavy downpours. Expecting showers and storms to
persist through early this evening; but, with the loss of daytime
heating, showers and storms will decrease by mid-evening. Isolated
showers/storms may be possible overnight over inland areas.

As an upper level shortwave moves over the Midwest today and over
the Ohio Valley tonight, the upper ridge over the region will
continue to break down and retreat west. As the shortwave
continues east, it will eventually phase into the upper trough
over the Northeast, resulting the trough amplifying down over the
Southeast through the first part of the weekend. Surface high
pressure over the northern Gulf coast will gradually be pushed to
the south through Saturday as a cold front slowly makes its way
over the Mississippi and Tennessee valleys. Deep layer moisture
will remain elevated as well, at around 1.8-2.0 inches through
Saturday. Some pockets of 2+ inch PWATs are possible.

Another day of shower and storm activity beginning over the Gulf
waters and near the coast in the morning and translating onshore
through the day is anticipated on Saturday. Model instability
values (SB and MUCAPE) are shown to be between 2500-3500 J/kg in
the afternoon. Guidance also indicates that DCAPE will hover
around 1000 J/kg as well. However, bulk shear will remain below 20
knots. Overall, there is the potential for some storms to become
strong to possibly severe Saturday afternoon, with the main threat
being damaging winds. Furthermore, as has been the case the past
couple of days, storms will most likely be slow movers due to weak
steering flow. This, combined with continued elevated moisture,
will result in the potential for storms to be efficient rain
producers that could drop 1-2 inches of rain quickly, leading to
nuisance flooding.

As for temperatures, it will once again be warm tonight, as lows
merely drop into the mid to upper 70s. Some locations at the coast
may see lows around 80 degrees! Another warm day is expected
tomorrow, but south-central Alabama and the western Florida
Panhandle may see slightly lower highs due to greater rain
chances. Temperatures will top out in the upper 80s at the coast,
with lower to mid 90s generally west of the Alabama River and
lower 90s east. Forecast heat index values generally range between
105-109 over southeast Mississippi and interior southwest
Alabama, with heat indices mostly between 103-107 degrees part
elsewhere. Because of this, we recently issued a Heat Advisory for
southeast Mississippi and interior southwest Alabama that is in
effect from 10AM until 7PM CDT Saturday. Future shifts may
reevaluate to see if this needs to be expanded, but current
thinking is that heat indices will likely remain below criteria
outside of the Advisory area. Remember, heat safety is very
important! Make sure to drink plenty of water, take breaks in the
shade, and never leave children or pets in a car during these hot
and humid conditions! /26

&&

.SHORT TERM /Saturday night Through Monday night/...Certainly
going to be trending more active for the short term and extended
as a series of upper troughs progress across the Great Lakes and
the northeastern US. Saturday night though Monday we will mainly
be stuck in a weakness created between two large upper ridges. At
the surface a weak boundary will slowly move into the area late
Saturday night into early Sunday morning before stalling just
offshore by Sunday afternoon and evening. Given moisture pooling
along and ahead of the boundary and PWATS climbing to 2.5 inches,
showers and storms will not be hard to come by with likely
widespread showers and thunderstorms during the overnight hours on
Saturday. Some dry air aloft will be present along the boundary
leading to increased DCAPE values of 1000 to 1300J/KG overnight.
Bulk shear values remain low, around 15 to 20 knots, which might
support some organization in multicellular clusters along a racing
outflow boundary. Severe threat still appears to still be within
the bounds of a typical summer afternoon just with some better
coverage as the convectively reinforced boundary surges through
the area. Sunday will be a bit of a question mark on convective
coverage as some areas will likely be overturned by the morning
cluster especially further north behind the boundary. This will
likely keep the best rain chances near the coast during the
afternoon and maybe expanding inland some. Nonetheless, where it
does rain on Sunday it will rain and potentially heavy with PWATS
still hovering in the 2.5 inch range.

Monday looks to be the first real washout as the boundary likely
lifts slightly north over the area during the morning and into the
early afternoon leading to widespread rain across the entire area.
Honestly, will look a lot like the other week when it would not
stop raining and rain would start early in the morning progressing
northward throughout the afternoon. While a strong to potentially
severe wind gust cannot be ruled out, the primary concern will be
heavy rainfall given the tropical moisture and slow moving storms.
Expect some rain rates to exceed 2 inches per hour and given we
have had a couple wetter weeks recently, concerns over flooding
begin to creep back into the conversation especially as we move
into the extended.

Temperatures will be held in check luckily as widespread storms
and cloud cover will keep highs in the low 90s to mid 80s wherever
it does decide to rain. Lows on the other hand will continue to
be muggy and warm with lows in the upper 70s to near 80 along the
coast. Increasing southerly flow heading into the extended might
yield an increase in the Rip Current threat. BB/03

&&

.EXTENDED TERM /Tuesday Through Friday/...If you are hoping for
rain then stick around for the extended. If not then you can stop
reading here. Tuesday through Friday looks extremely wet as we
continue to sit in the weakness between two ridges. The big fly
in the ointment will be what happens along the stalled boundary
over the coastal waters. Most of the guidance wants to attempt to
spin up a low along this boundary right offshore which will at
least lead to a total washout Tuesday and potentially Wednesday.
There are two main questions about this system that the models
seem to diverge on. The first one is where does it go? On one hand
you have the ECMWF which develops the system and it meanders off
the coast for several days before being swept up into the weakness
by one of the several troughs moving across the Great Lakes. The
second scenario would be the GFS solution which takes this low and
drives it southwest into the southwestern Gulf and Texas leading
to still wet conditions but not quite as soggy as the Euro
solution. Leaned a little more on the soggier solution for the
extended given there is more ensemble support and typically in
these situations the systems are more likely to hang out in the
weakness vs. move all over the place. The second question is a
little more interesting. If there is one thing we have learned
about summertime in the Gulf it is to never ever ever trust a
stalled boundary, and certainly never trust something that
develops a low. Some model guidance is certainly hinting at
developing area of low pressure the question will be does it take
on any tropical or hybrid characteristics much like the system
that impacted Pensacola back in late May early June brining gusty
winds and heavy rainfall. In the grand scheme of things the
impacts will be the same with PWATS in the 2.5 inches range heavy
rainfall will certainly be possible and increased flooding threat.
This will especially be true if this system lingers around longer
as the ECMWF suggests. Only time will tell, but we certainly have
a close eye on this one. Good news is all the rainfall will keep
temperatures in check with highs struggling to reach 90 degrees
most days. BB/03

&&

.MARINE...Light to moderate onshore flow will persist through
the weekend and into the early part of next week, becoming
moderate by midweek. Seas will remain around 2 feet into the early
part of next week, then increase to around 3 to 4 feet offshore
toward midweek as the winds increase. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>264.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ051>053-261-
     262.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201-203-205.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 8, 3:58 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
458 PM CDT Fri Jul 8 2022

ALZ054-057-082245-
Wilcox AL-Butler AL-
458 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northwestern Butler
and eastern Wilcox Counties through 545 PM CDT...

At 458 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles southwest of Gordonville, or 14 miles
southwest of Mosses. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Butler
and eastern Wilcox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3196 8686 3196 8673 3189 8689 3202 8698
      3205 8696 3205 8686
TIME...MOT...LOC 2158Z 307DEG 3KT 3204 8686

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 8, 5:04 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 PM CDT Fri Jul 8 2022

ALZ058-082345-
Crenshaw AL-
604 PM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of northern Crenshaw
County through 645 PM CDT...

At 604 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lapine, or 10 miles southwest of Meadville,
moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Petrey and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3177 8616 3185 8645 3197 8645 3196 8641
      3197 8640 3203 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3197 8620 3196 8619
      3189 8617 3183 8618 3181 8620 3179 8620
      3179 8615
TIME...MOT...LOC 2304Z 343DEG 8KT 3194 8625

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Maxwell AFB radar (KMXX), 85 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
July 8, 5:43 PM CST to 5:45 PM CST
Where
Crenshaw County, 5 mi WNW of Highland Home
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.978, -86.399

High winds downed trees on Burgamy Swamp Road.

Thunderstorm Wind, Crenshaw

When
July 8, 5:46 PM CST to 5:48 PM CST
Where
Crenshaw County, 2 mi E of Saville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.980, -86.296

High winds caused minor roof damage to a home.

Thunderstorm Wind, Crenshaw

When
July 8, 6:03 PM CST to 6:05 PM CST
Where
Crenshaw County, 1 mi NE of Luverne
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.730, -86.258

High winds downed trees on Petrey Highway just north of Luverne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045880, 1045886, 1046010.